Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Apr 13, 2017, 1:53 PM MDT for Montrose County, San Miguel County, Colorado. It took effect at Apr 14, 2017, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2017, 1:53 PM MDT (19:53 UTC)
- In effect from
- Apr 14, 2017, 1:00 PM MDT
- Expired
- Apr 14, 2017, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Montrose County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 96 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3491 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313 WWUS85 KGJT 131953 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 153 PM MDT Thu Apr 13 2017 ...Dangerous fire weather conditions today and Friday over portions of west-central Colorado... .Strong winds and very low relative humidity are expected this afternoon and early evening ahead of an approaching cold front. Winds will gust between 25 and 40 mph at the same time as the relative humidity lowers to less than 15 percent from early this afternoon through sunset. Some fuels are quite dry in west central Colorado and will be receptive to rapid fire growth and spread. Gusty winds and low relative humidity are expected again on Friday for the Paradox Valley, but not as widespread as today. COZ290-140200- /O.NEW.KGJT.FW.W.0002.170414T1900Z-170415T0200Z/ /O.CON.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/ Paradox Valley Forecast Area- 153 PM MDT Thu Apr 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... The National Weather Service in GRAND JUNCTION has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 8 PM MDT Friday. A Red Flag Warning also remains in effect today through 8 pm MDT this evening. * AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox Valley Forecast Area. * TIMING...Gusty winds and low RH will occur through 8 pm MDT this evening, before humidities recover above 15% after 8 pm. Gusty winds and low RH will meet red flag criteria once again Friday afternoon and evening. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * TEMPERATURES...For today, 70s in the lower elevations and 60s at the higher elevations. For Friday, upper 60s to low 70s in the lower elevations 50s at the higher elevations. * IMPACTS...Fires will have the potential to grow and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-140200- /O.CON.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/ Lower Colorado River- 153 PM MDT Thu Apr 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 203... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...8 to 15 percent. * TEMPERATURES...70s to near 80 at lower elevations and 60s at higher elevations. * IMPACTS...Fires will have the potential to grow and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
4 follow-up statements
107 WWUS85 KGJT 140208 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 808 PM MDT Thu Apr 13 2017 COZ290-141015- /O.EXP.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/ /O.CON.KGJT.FW.W.0002.170414T1900Z-170415T0200Z/ Paradox Valley Forecast Area- 808 PM MDT Thu Apr 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... ...RED FLAG WARNING HAS EXPIRED FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox Valley Forecast Area. * TIMING...Gusty winds and low RH are expected to meet Red Flag Warning criteria again Friday afternoon and evening. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...10 to 15 percent. * TEMPERATURES...Upper 60s to low 70s in the lower elevations. 50s in the higher elevations. * IMPACTS...Dry and breezy conditions could cause new or existing fires to grow rapidly, becoming difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-140315- /O.EXP.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/ Lower Colorado River- 808 PM MDT Thu Apr 13 2017 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 203... Winds have decreased below critical levels and relative humidity will recover above 15 percent soon. Therefore, the Red Flag Warning has been allowed to expire. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
237 WWUS85 KGJT 140948 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 348 AM MDT Fri Apr 14 2017 ...A Red Flag Warning is in Effect from 1 PM to 8 PM Today in the Paradox Valley Area, Fire Zone 290, for low humidity, wind and dry fuels... .Conditions over the southern half of the area will remain dry and become windy this afternoon, with less cooling behind a weak cold front experience in the north. Fuels remain dry in zone 290, the Paradox Valley, thus a Red Flag Warning remains in effect from 1 PM to 8 PM today. COZ290-142100- /O.CON.KGJT.FW.W.0002.170414T1900Z-170415T0200Z/ Paradox Valley Forecast Area- 348 AM MDT Fri Apr 14 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox Valley Forecast Area. * TIMING...Gusty winds and low RH are expected to meet Red Flag Warning criteria again this afternoon and evening. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...10 to 15 percent. * TEMPERATURES...Upper 60s to low 70s in the lower elevations. 50s in the higher elevations. * IMPACTS...Dry and breezy conditions could cause new or existing fires to grow rapidly, becoming difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
048 WWUS85 KGJT 142023 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 223 PM MDT Fri Apr 14 2017 ...A Red Flag Warning is in Effect from 1 PM to 8 PM Today in the Paradox Valley Area, Fire Zone 290, for low humidity, wind and dry fuels... .Conditions over the southern half of the fire district will remain dry with gusty winds this afternoon ahead of a dry cold front. Fuels remain dry in zone 290, the Paradox Valley, thus a Red Flag Warning remains in effect from 1 PM to 8 PM today. COZ290-150200- /O.CON.KGJT.FW.W.0002.000000T0000Z-170415T0200Z/ Paradox Valley Forecast Area- 223 PM MDT Fri Apr 14 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox Valley Forecast Area. * TIMING...Gusty winds and low RH are expected to meet Red Flag Warning criteria again this afternoon and evening. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...10 to 15 percent. * TEMPERATURES...Upper 60s to low 70s in the lower elevations. 50s in the higher elevations. * IMPACTS...Dry and breezy conditions could cause new or existing fires to grow rapidly, becoming difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
929 WWUS85 KGJT 150200 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 800 PM MDT Fri Apr 14 2017 COZ290-150300- /O.EXP.KGJT.FW.W.0002.000000T0000Z-170415T0200Z/ Paradox Valley Forecast Area- 800 PM MDT Fri Apr 14 2017 ...RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290 HAS EXPIRED... Winds have decreased below critical levels and relative humidity will recover above 15 percent soon. Therefore, the Red Flag Warning has been allowed to expire. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 13, 11:22 AM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 13, 11:22 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 1122 AM MDT Thu Apr 13 2017 Updated aviation discussion and added fire weather section .SHORT TERM...(Today through Friday) Issued at 243 AM MDT Thu Apr 13 2017 Fire weather conditions continue to be the primary concern in the short term. A weak trough will pass through the northern Rockies today through Friday. This will tighten the pressure gradient and thus increase surface winds during this abnormally warm and dry period. Today the winds will be strongest, combining with very low RH, thus the Red Flag Warning continues over the lower elevations of west-central CO this afternoon to just after sunset. On Friday the surface front will stall over NE UT and extreme NW CO but the pressure gradient relaxes a bit allowing surface winds to decrease somewhat. A few degrees of cooling will allow the humidity to increase and thus not meet winds and RH Red Flag criteria. .LONG TERM...(Friday night through Wednesday) Issued at 131 PM MDT Wed Apr 12 2017 Models have now trended to a more zonal or slightly southwesterly flow Saturday through Wednesday and timing of the next system or pieces that shear off from the main upper level trough over the Ern Pacific is questionable. So, confidence regarding precipitation chances into early next week is low. Confidence is high that we will be warmer than normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1122 AM MDT Thu Apr 13 2017 VFR conditions will prevail over the next 24 hours. Increasing southwesterly winds are expected to materialize this afternoon at nearly all TAF sites with the exception of KDRO. Put many TAF sites in TEMPOS with possibility that some clouds floating through may make the gusty winds spotty throughout the day rather than constant. && .FIRE WEATHER... Issued at 1122 AM MDT Thu Apr 13 2017 Warm, windy, and dry weather will bring Red flag conditions to zones 203 and 290 today. Much of eastern UT, adjacent areas in far western CO and much of Colorado's Northwest Plateau will have winds gusting 30 to 40 mph with relative humidity 8 to 15 percent at lower elevations. This will bring about critical fire weather conditions for areas where fuels remain dry enough to burn readily. If you are planning outdoor burning today, you should be aware of these hazardous fire weather conditions. RH values are expected to be higher on Friday as max temperatures are expected to run cooler with cooler air aloft. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Red Flag Warning until 8 PM MDT this evening for COZ203-290. UT...None. && SHORT TERM...CC LONG TERM...BM AVIATION...JAM FIRE WEATHER...TGJT
Hazardous weather outlook, Apr 13, 2:43 AM MDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 243 AM MDT Thu Apr 13 2017 COZ001>014-017>023-UTZ022>025-027>029-140845- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 243 AM MDT Thu Apr 13 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Dry, breezy to windy, and warm conditions this afternoon and early evening will result in areas of critical fire weather conditions over lower elevations of west-central colorado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No other hazardous weather is expected through Monday. There will be a slight chance of showers and thunderstorms Monday through Wednesday as a serious of weak Pacific storm systems move through. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.